Managing Side Effects of ADHD Medication: Tips from a Dietitian

Do what it takes to maintain good health. cropped shot of a young woman taking medication at home.

Living with ADHD can present various challenges, and there is often a choice between lifestyle changes or medication to cope well with ADHD, and some people choose both. There is no one right way for everyone, it’s a personal decision. In this blog we will discuss common ADHD medications and their side effects. As a dietitian I commonly support people to ensure they remain physically well while dealing with the side effects of ADHD medication.

 

Understanding ADHD Medication and Its Side Effects

 

The most prescribed medications for ADHD include stimulants like methylphenidate (Ritalin/Concerta) and amphetamine-based drugs. While these medications can improve focus, attention, and impulse control, they may also have side effects that impact nutritional status, weight and overall health.

 

Common Side Effects

 

One of the main concerns is the effect on weight. It can be common for individuals to experience appetite suppression or changes in metabolism, which can lead to weight loss. Additionally, stimulant medications can sometimes cause gastrointestinal issues like nausea, constipation, or stomach pain.

 

Minimising Side Effects

 

As a dietitian, I often work with individuals to mitigate the impact of ADHD medication on their nutritional status. Here are some practical tips:

 

  • Frequent Eating: Rather than sticking to three large meals, aim for smaller, more frequent meals and snacks throughout the day to maintain energy levels and prevent extreme hunger.
  • Stay Hydrated: Drinking plenty of fluids is essential, especially if medication side effects include increased thirst or constipation.
  • Set Reminders to Eat: ADHD medication can sometimes dampen appetite cues, so setting reminders to eat can help ensure regular nourishment.
  • Social eating: Eating with others can normalise the behaviour and act as encouragement.
  • Establish Healthy Routines: Building good habits around mealtimes can make it easier to prioritise nutrition, especially when dealing with ADHD symptoms.
  • Monitor Weight and Physical Health: Regularly monitoring weight and overall physical health with the guidance of a healthcare professional can help identify any concerning changes early on.
  • Seek Support from a Dietitian. If the medication is seriously impacting your eating, it is a good idea to work with a dietitian to support you to meet your nutritional requirements.

 

If you’re struggling with the side effects of ADHD medication and their impact on your nutrition, consider seeking support from a dietitian specialising in mental health. In my clinic we offer tailored guidance from specialist dietitians to help you navigate your relationship with food and maintain your health while managing ADHD. I would love to support you.

Best wishes,

Sophie

 

Share This :